Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


New onset Diabetes in Long Term HIV patients.
Apr 26, 2007

As a 51y/o male and 26yr HIV+ long term survivor on Lexiva and Truvada with CD4~400/Viral Load-undetectable, I now have been told I have Diabetes based on several fasting blood sugars and HgbA1C results. Should the treatment of this Diabetes be any different and a non-HIV patient with the same diagnosis?

Response from Dr. Wohl

Basically, no. The treatment of diabetes in the setting of HIV infection mirrors that in teh un-infected individual. Oral medications such as metformin, rosiglitazone and pioglitazone are popular agents and each can be used in HIV+ folks. Metformin can cause, rarely, lactic acidosis (a dangerous build up of lactic acid in the blood) as can some HIV meds - notably d4T and ddI. As you are not on one of these 'd' drugs I would not be overly concerned about lactic acidosis.

The relationship between HIV meds and diabetes and other glucose problems is still a bit murky. Part of the problem is that diabetes is so common in the general population. If you have a family history of diabetes it may well be that you were destined to develop this disease regardless of HIV or HIV meds.

As in all diabetics, good nutrition, regular eye doctor visits, smoking cessation, foot care and keeping lipid levels low are very important to long term health.

DW



Previous
Re: Not really trreatment naive
Next
THE CONCEPT OF DRUG RESISTANCE IN HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement